SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Research

Positive solution for boundary value problems with p-Laplacian in Banach spaces

Dehong Ji1* and Weigao Ge2

Author Affiliations

1 College of Science, Tianjin University of Technology, Tianjin 300384, China

2 School of Science, Beijing Institute of Technology, Beijing 100081, China

For all author emails, please log on.

Boundary Value Problems 2012, 2012:51  doi:10.1186/1687-2770-2012-51

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2012/1/51


Received:28 December 2011
Accepted:30 April 2012
Published:30 April 2012

© 2012 Ji and Ge; licensee Springer.

This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

In this article, by using the fixed point theorem of strict-set-contractions operator, we discuss the existence of positive solution for boundary value problems with p-Laplacian

ϕ p u t + f u t = θ , 0 < t < 1 , u 0 = θ , u 1 = θ ,

in Banach spaces E, where: θ is the zero element of E. Although the fixed point theorem of strict-set-contractions operator is used extensively in yielding positive solutions for boundary value problems in Banach spaces, this method has not been used to study those boundary value problems with p-Laplacian in Banach spaces. So this article may be regarded as an illustration of fixed point theorem of strict-set-contractions operator in a new area.

MSC: 34B18.

Keywords:
boundary value problems; p-Laplacian; positive solution; strict-set-contractions

1 Introduction

In the last ten years, the theory of ordinary differential equations in Banach spaces has become an important new branch, so boundary value problems in Banach Space has been studied by some researchers, we refer the readers to [1-9] and the references therein.

For abstract space, it is here worth mentioning that Guo and Lakshmikantham [10] discussed the multiple solutions of the following two-point boundary value problems (BVP for short) of ordinary differential equations in Banach space

u t + f u t = θ , 0 < t < 1 , u 0 = θ , u 1 = θ .

Very recently, by using the fixed-point principle in cone and the fixed-point index theory for strict-set-contraction operator, Zhang et al. [11] investigated the existence, nonexistence, and multiplicity of positive solutions for the following nonlinear three-point boundary value problems of nth-order differential equations in ordered Banach spaces

x ( n ) t + f ( t , x ( t ) , x ( t ) , , x ( n - 2 ) ( t ) ) = θ , t ( 0 , 1 ) , x ( i ) ( 0 ) = θ , i = 0 , 1 , 2 , , n - 2 , x ( n - 2 ) ( 1 ) = ρ x ( n - 2 ) ( η ) .

On the other hand, boundary value problems with p-Laplacian have received a lot of attention in recent years. They often occur in the study of the n-dimensional p-Laplacian equation, non-Newtonian fluid theory, and the turbulent flow of gas in porous medium [12-19]. Many studies have been carried out to discuss the existence of solutions or positive solutions and multiple solutions for the local or nonlocal boundary value problems.

However, to the authors' knowledge, this is the first article can be found in the literature on the existence of positive solutions for boundary value problems with p-Laplacian in Banach spaces. As is well known, the main difficulty that appears when passing from p = 2 to p ≠ 2 is that, when p = 2, we can change the differential equation into a equivalent integral equation easily and therefore a Green's function exists, so we can easily prove the equivalent integral operator is a strict-set-contractions operator, which is a very important result for discussing positive solution for boundary value problems in Banach space. However, for p ≠ 2, it is impossible for us to find a Green's function in the equivalent integral operator since the differential operator (ϕp(u'))' is nonlinear. To authors' knowledge, this is the first article to use the fixed point theorem of strict-set-contractions to deal with boundary value problems with p-Laplacian in Banach spaces. Such investigations will provide an important platform for gaining a deeper understanding of our environment.

Basic facts about an ordered Banach space E can be found in [1,4]. Here we just recall a few of them. Let the real Banach spaces E with norm || ·|| be partially ordered by a cone P of E, i.e., x ≤ y if and only if y - x P , and P* denotes the dual cone of P. P is said to be normal if there exists a positive constant N such that θ x y implies ||x|| ≤ N||y||, where θ denotes the zero element of E, and the smallest N is called the normal constant of P (it is clear, N ≥ 1). Set I = 0 [1], (C[I, E], ||·|| C) is a Banach space with ||x||C = maxtI ||x(t)||. Clearly, Q = {x C[I, E]|x(t) ≥ θ for t I} is a cone of the Banach space C[I, E].

For a bounded set S in a Banach space, we denote by α(S) the Kuratowski measure of noncompactness. In this article, we denote by α(·) the Kuratowski measure of noncompactness of a bounded set in E and in C[I, E].

The operator T : D E(D E) is said to be a k-set contraction if T : D E is continuous and bounded and there is a constant k ≥ 0 such that α(T (S)) ≤ (S) for any bounded S D; a k-set contraction with k < 1 is called a strict set contraction.

In this article, we will consider the boundary value problems with p-Laplacian

( ϕ p ( u ( t ) ) ) + f ( u ( t ) ) = θ , 0 < t < 1 , (1)

u ( 0 ) = θ , u ( 1 ) = θ , (2)

in Banach spaces E, where ϕp(s) = sp-1, p > 1, (ϕp)-1 = ϕq, 1 p  +  1 q = 1 , θ is the zero element of E, f C(P, P).

A function u is called a positive solution of BVP (1) and (2) if it satisfies (1) and (2) and u Q, u(t) ≢ Q.

The main tool of this article is the following fixed point Theorems.

Theorem 1. [5] Let K be a cone in a Banach space E and Kr, R = {x K, r ≤ ||x|| ≤ R}, R > r > 0. Suppose that A : Kr, R K is a strict-set contraction such that one of the following two conditions is satisfied:

( a ) Ax x , x K , x = r ; A x x , x K , x = R .

( b ) A x x , x K , x = r ; A x x , x K , x = R .

Then, A has a fixed point x Kr, R such that r ≤ ||x|| ≤ R.

2 Preliminaries

Lemma 2.1. If y C[I, E], then the unique solution of

( ϕ p ( u ( t ) ) ) + y ( t ) = θ , 0 < t < 1 , (3)

u ( 0 ) = θ , u ( 1 ) = θ , (4)

is

u ( t ) = t 1 ϕ q 0 s y ( τ ) d τ d s .

Lemma 2.2. If y Q, then the unique solution u of the problem (3) and (4) satisfies u(t) ≥ θ, t I, that is u Q.

Lemma 2.3. Let δ ( 0 , 1 2 ) , Jδ = [δ, 1-δ], then for any y Q, the unique solution u of the problem (3) and (4) satisfies u(t) ≥ δu(s), t Jδ, s I.

Lemma 2.4. We define an operator T by

( T u ) ( t ) = t 1 ϕ q 0 s f ( u ( τ ) ) d τ d s . (5)

Then u is a solution of problem (1) and (2) if and only if u is a fixed point of T.

In the following, the closed balls in spaces E and C[I, E] are denoted by Tr = {x E|||x|| ≤ r} (r > 0) and Br = {x C[I, E]|||x||c r}, M = sup {||f(u)||: u Q Br}.

Lemma 2.5. Suppose that, for any r > 0, f is uniformly continuous and bounded on P Tr and there exists a constant Lr with

( q - 1 ) M q - 2 L r < 1 , (6)

such that

α ( f ( D ) ) L r α ( D ) , D P T r . (7)

Then, for any r > 0, operator T is a strict-set-contraction on D P Tr.

Proof. Since f is uniformly continuous and bounded on P Tr, we see from Lemma 2.4 that T is continuous and bounded on Q Br. Now, let S Q Br be given arbitrary, there exists a partition S = i = 1 m S i . We set α{y : y S} = α(S

By virtue of Lemma 2.4, it is easy to show that the functions {Ty|y S} are uniformly bounded and equicontinuous, and so by [11],

α ( T ( S ) ) = sup t I α ( T ( S ( t ) ) ) , (8)

where T (S(t)) = {Tu(t)|u S, t is fixed}⊂ P Tr for any t I.

Let u1,u2 Si,

| ( T u 1 - T u 2 ) ( t ) | = t 1 ϕ q 0 s f ( u 1 ( τ ) ) d τ - ϕ q 0 s f ( u 2 ( τ ) ) d τ d s t 1 ϕ q 0 s f ( u 1 ( τ ) ) d τ - ϕ q 0 s f ( u 2 ( τ ) ) d τ d s ( q - 1 ) M q - 2 t 1 0 s f ( u 1 ( τ ) ) - f ( u 2 ( τ ) ) d τ d s ( q - 1 ) M q - 2 t 1 0 s d τ d s max 0 t 1 f ( u 1 ( t ) ) - f ( u 2 ( t ) ) 1 2 ( q - 1 ) M q - 2 max 0 t 1 f ( u 1 ( t ) ) - f ( u 2 ( t ) )

So, we have

α ( T u ) 1 2 ( q - 1 ) M q - 2 α ( f ( S ) ) 1 2 ( q - 1 ) M q - 2 L r α ( B ) ,

where B = {y(s)| s I, y S}⊂ P Tr. Similarly, to the proof of [10], we have α(B) ≤ 2α(S)·It follows from (6), (7), and (8), that

α ( T ( S ) ) < ( q - 1 ) M q - 2 L r α ( S ) < α ( S ) , S Q B r ,

and consequently T is a strict-set-contraction on S Q Br because of (q-1)Mq-2 Lr < 1.    □

3 Existence of positive solution to BVP (1) and (2)

In the following, for convenience, we set

f β = lim sup u β f ( u ) ϕ p u , f β lim inf u β f ( u ) ϕ p u , ( ψ f ) β = lim  inf u β ψ f u ϕ p u ,

where β = 0 or ∞, ψ P* and ||ψ|| = 1.

Furthermore, we list some condition:

(H1): For any r > 0, f is uniformly continuous and bounded on P Tr and there exists a constant Lr with (q - 1)Mq-2Lr < 1 such that

α ( f ( D ) ) L r α ( D ) , D P T r .

Theorem 3.1. Let (H1) hold, cone P be normal. If ϕ q ( f 0 ) < 1 < 1 2 δ ϕ q 1 2 - δ ψ f , then BVP (1) and (2) has at least one positive solution.

Proof. Set

K = { u Q | u ( t ) δ u ( s ) , t J δ , s I } .

It is clear that K is a cone of the Banach space C[I, E] and K Q. By Lemma 2.4, we know T (Q) ⊂ K, and so

T K K .

We first assume that ϕq(f0) < 1 Then, there exists a constant r ̄ 1 > 0 such that, for any u K, u r ̄ 1 , we have ||f(u)|| ≤ (f0+ε1)ϕp(||u||), where ε1 > 0 satisfies ϕq(f0 + ε1) ≤ 1. Let r 1 ( 0 , r ̄ 1 ) , then for any t I, u K, ||u||C = r1, we have

( T u ) ( t ) 0 1 ϕ q 0 s f u τ d τ d s ϕ q 0 1 f 0 + ε 1 ϕ p u d s ϕ q f 0 + ε 1 u C u C , (9)

i.e., u K, ||u||C = r1 implies ||Tu||C ≤ ||u||C·

On the other hand, since 1 < 1 2 δ ϕ q 1 2 - δ ψ f , there exists r ̄ 2 > 0 such that

ψ f u ( t ) ( ψ f ) - ε 2 ϕ p u , t I , x K , u r ̄ 2 ,

where ε2 > 0 satisfies 1 2 δ ϕ q 1 2 - δ ( ψ f ) - ε 2 1 .

Choose r 2 = max { 2 r 1 , r ̄ 2 δ } , then, for any t Jδ, u K, ||u||C = r2, we have

u ( t ) δ u C δ r 2 r ̄ 2 ,

then,

( T u ) 1 2 ψ T u 1 2 = 1 2 1 ϕ q 0 s ψ ( f ( u ( τ ) ) ) d τ d s 1 2 1 ϕ q δ 1 2 ψ ( f ( u ( τ ) ) ) d τ d s 1 2 1 ϕ q δ 1 2 ( ( ψ f ) - ε 2 ) ϕ p u d τ d s 1 2 1 ϕ q δ 1 2 ( ( ψ f ) - ε 2 ) ϕ p δ u C d τ d s = 1 2 δ ϕ q 1 2 - δ ( ψ f ) - ε 2 ) u C u C , (10)

i.e., for any u K, ||u||C = r2, we have

T u C u C .

On the other hand, by Lemma 2.5, T is a strict set contraction from B r ( 1 ) into B r ( 1 ) . Consequently, Theorem 1 implies that T has a fixed point in B r ( 1 ) , and the proof is complete. □

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

All authors read and approved the final manuscript.

Acknowledgements

This study was sponsored by the National Natural Science Foundation of China (No. (11071014))and the Tianjin City High School Science and Technology Fund Planning Project (No. (20091008)) and Tianyuan Fund of Mathematics in China (No. (11026176)) and Natural Science Foundation of Shandong Province of China (No. (ZR2010AM035)). The authors thank the referee for his/her careful reading of the article and useful suggestions.

References

  1. Lakshmikanthan, V, Leela, S: Nonlinear Differential Equations in Abstract Spaces. Pergamon, Oxford (1981)

  2. Gupta, CP: A note on a second order three-point boundary value problem. J Math Anal Appl. 186(1), 277–281 (1994). Publisher Full Text OpenURL

  3. Ma, RY, Castaneda, N: Existence of solutions of nonlinear m-point boundary-value problems. J Math Anal Appl. 256(2), 556–567 (2001). Publisher Full Text OpenURL

  4. Guo, DJ, Lakshmikantham, V, Liu, XZ: Nonlinear Integral Equations in Abstract Spaces. Kluwer Academic Publishers, Dordrecht (1996)

  5. Guo, DJ, Lakshmikantham, V: Nonlinear Problems in Abstract Cones. Academic Press, Inc., NewYork (1988)

  6. Zhao, YL, Chen, HB: Existence of multiple positive solutions for m-point boundary value problems in Banach spaces. J Comput Appl Math. 215(1), 79–90 (2008). Publisher Full Text OpenURL

  7. Liu, B: Positive solutions of a nonlinear four-point boundary value problems in Banach spaces. J Math Anal Appl. 305(1), 253–276 (2005). Publisher Full Text OpenURL

  8. Liu, Y: Multiple positive solutions to fourth-order singular boundary value problems in abstract space. Electron J Diff Equ. 2004(120), 1–13 (2004)

  9. Feng, M, Zhang, X: Multiple solutions of two-point boundary value problem of fourth-order ordinary differential equations in Banach space. Acta Anal Funct Appl. 6, 56–64 (2004) (in Chinese)

  10. Guo, D, Lakshmikantham, V: Multiple solutions of two-point boundary value problem of ordinary differential equations in Banach space. J Math Anal Appl. 129(1), 211–222 (1988). Publisher Full Text OpenURL

  11. Zhang, X, Feng, M, Ge, W: Existence and nonexistence of positive solutions for a class of nth-order three-point boundary value problems in Banach spaces. Nonlinear Anal Theory, Methods & Appl. 70(2), 584–597 (2009). PubMed Abstract | Publisher Full Text OpenURL

  12. O'Regan, D: Some general existence principles and results for (ϕ(y'))' = qf(t, y, y'), 0 <t < 1. SIAM J Math Anal. 24(3), 648–668 (1993). Publisher Full Text OpenURL

  13. del Pino, M, Drábek, P, Manásevich, R: The Fredholm alternative at the first eigenvalue for the one-dimensional p-Laplacian. J Diff Equ. 151(2), 386–419 (1999). Publisher Full Text OpenURL

  14. Cabada, A, Pouso, RL: Existence results for the problem (ϕ(y'))' = f(t, y, y') with nonlinear boundary conditions. Nonlinear Anal Theory Methods & Appl. 35(2), 221–231 (1999). PubMed Abstract | Publisher Full Text OpenURL

  15. Lü, H, Zhong, C: A note on singular nonlinear boundary value problems for the one-dimensional p-Laplacian. Appl Math Lett. 14(2), 189–194 (2001). Publisher Full Text OpenURL

  16. Li, Y, Zhang, T: Multiple positive solutions for second-order p-Laplacian dynamic equations with integral boundary conditions. Boundary Value Problems. 2011, (2011) Article ID 867615, 17

  17. Tian, Y, Ge, W: Periodic solutions of non-autonomous second-order systems with a p-Laplacian. Nonlinear Anal Theory Methods & Appl. 66(1), 192–203 (2007). PubMed Abstract | Publisher Full Text OpenURL

  18. Ji, D, Ge, W: Existence of multiple positive solutions for Sturm-Liouville-like four-point boundary value problem with p-Laplacian. Nonlinear Anal Theory Methods & Appl. 68(9), 2638–2646 (2008). PubMed Abstract | Publisher Full Text OpenURL

  19. Ji, D, Yang, Y, Ge, W: Triple positive pseudo-symmetric solutions to a four-point boundary value problem with p-Laplacian. Appl Math Lett. 21(3), 268–274 (2008). Publisher Full Text OpenURL